UK health regulators warn against simvastatin-associated muscle injuries

Health officials in the U.K. are warning the public about the risk of side effects associated with cholesterol-lowering statin drugs, especially when used in combination with another class of drugs.

According to a report from The Telegraph (U.K.), the Medicines and Health products Regulatory Agency (MHRA) in the U.K. recently issued a safety guidance for the use of simvastatin, the commonly prescribed cholesterol-lowering drug worldwide. The statement notes the risks of muscle injuries, sometimes severe in nature, when simvastatin is used in conjunction with amlodipine (sold in name-brand form as Norvasc), a drug used to treat chest pain, and diltiazem, a drug used to treat high blood pressure.

Both amlodipine and diltiazem are commonly prescribed to people suffering from some form of heart disease and their prescription alongside simvastatin (Zocor) is also common. 

These side effects are already present with simvastatin use. The most commonly reported side effects of simvastatins are muscle pain, weakness, muscle tenderness, and cramps, according to the report, citing the MHRA update. The risk of these side effects increases significantly when the cholesterol-lowering drugs are used in combination with the heart disease medications.

The MHRA update noted that these side effects were most often reported among patients taking the 40-milligram dose of simvastatin. These risks were not as pronounced among patients lowered or already taking a 20-milligram dose of simvastatin. Switching statin drugs to reduce levels of LDL (or “bad”) cholesterol levels that are blamed for clogging arteries and causing heart attacks, stroke, and death, also reduced the risk of the muscle injury side effects risk.

Patients are advised by the MHRA to not stop taking their simvastatin drug or any other drug used in combination with it until consulting their physicians. Stopping these medications without professional consultation could result in more dangerous side effects. In its statement, the MHRA noted, “The updated information has been highlighted in our first Drug Safety Update article designed exclusively for patients, with the aim that people taking these medicines can understand why their statin treatment may have changed.”

In the U.S., the Food and Drug Administration has issued recent warnings about the use of the highest dose of simvastatin, indicating that the 80-milligram dose was associated with risks of myopathy, severe muscle injuries that can lead to more serious health complications. Statin drugs can cause a breakdown of skeletal muscle tissue and that can lead to severe kidney injuries including acute kidney failure.

Those risks, the FDA warned, were most pronounced when simvastatin was used in combination with another drug, amiodarone.


This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.